Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 721, NWS Norman, OK

November 16, 1996Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Nov 16, 1996, 3:12 PM CST for Jackson County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 16, 1996, 3:12 PM CST (21:12 UTC)
Expired
Nov 16, 1996, 4:00 PM CST
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties

County Jackson County, OK

What was reported inside it

TimeReportWhereRemark
Nov 16, 3:15 PM CSTHail 1Altus Afb, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1996-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1996-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 162110 RRA
SVROKC
OKC065-162200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
312 PM CST SAT NOV 16 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM CST FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     JACKSON

INCLUDING THE FOLLOWING LOCATIONS
     ALTUS...BLAIR...FRIENDSHIP AND MARTHA

AT 312 PM CST DOPPLER vRADAR INDICATED A SEVERE THUNDERSTORM NEAR ALTUS
MOVING NORTHEAST AT 50 MPH. HAIL TO THE SIZE OF QUARTERS AND WINDS TO 65
MPH MAY OCCUR AS THIS STORM TRACKS THROUGH THE ALTUS AREA.

DA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 2:00 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 16, 2:00 PM CST, 1 hour 12 minutes before
FPUS3 KOKC 162000
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
200 PM CST SAT NOV 16 1996

HV DROPPED WIND ADVISORY ACRS EXTREME NW. LATEST RADAR TRENDS INDICATE
MOST INTENSE STORMS AREA ACRS SWRN ZNS...IN REGION OF BEST
INSTABILITY...WHICH IS LOCATED SOUTH AND WEST FM NEAR A CSM...OKC...SPS
LINE.

.OKC...
OK...WND ADVSY TDY ZNS 6>8..11>31, 33>39, 44, 45.
     CAUTION ON AREA LAKES ZNS 4..5..9..10
TX...WND ADVSY TDY ZNS 83>90.

22

In the hours before

Special weather statement, Nov 16, 1:44 PM CST, 1 hour 28 minutes before
OKZ004-005-009-010-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
144 PM CST SAT NOV 16 1996

SEVERE THUNDERSTORM WATCH NUMBER 1134...HAS BEEN CANCELED FOR
ELLIS...HARPER...WOODS...AND WOODWARD COUNTIES. NO SEVERE WEATHER IS
EXPECTED THIS AFTERNOON IN THIS AREA. IN ADDITION...THE WIND ADVISORY
THAT WAS IN EFFECT FOR THIS SAME AREA HAS BEEN CANCELED. WIND SPEEDS
HAVE DECREASED TO THE 15 TO 25 MPH RANGE ACROSS THIS AREA...AND NO
FURTHER INCREASE IN WIND GUSTS ARE EXPECTED.

22
Special weather statement, Nov 16, 1:46 PM CST, 1 hour 26 minutes before
OKZ004-005-009-010-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
144 PM CST SAT NOV 16 1996

SEVERE THUNDERSTORM WATCH NUMBER 1134...HAS BEEN CANCELED FOR
ELLIS...HARPER...WOODS...AND WOODWARD COUNTIES. NO SEVERE WEATHER IS
EXPECTED THIS AFTERNOON IN THIS AREA. IN ADDITION...THE WIND ADVISORY
THAT WAS IN EFFECT FOR THIS SAME AREA HAS BEEN CANCELED. WIND SPEEDS
HAVE DECREASED TO THE 15 TO 25 MPH RANGE ACROSS THIS AREA...AND NO
FURTHER INCREASE IN WIND GUSTS ARE EXPECTED.

22
Local storm report, Nov 16, 2:09 PM CST, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
210 PM CST SAT NOV 16 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    CHEROKEE                   OK  FLOODING
11/16/96   ALFALFA                        ALL ROADS NORTH AND SOUTH OF
                                          CHEROKEE CLOSED DUE TO 1 FOOT
                                          OF WATER OVER ROADS.
130 PM     RENFROW                    OK  FLOODING
11/16/96   GRANT                          HWY. 81 NORTH OF RENFROW
                                          CLOSED DUE TO WATER OVER
                                          ROADWAY.
130 PM     MEDFORD                    OK  FLOODING
11/16/96   GRANT                          HWY. 11 3 WEST OF MEDFORD
                                          CLOSED DUE TO WATER OVER
                                          ROADWAY.
155 PM     ALVA                       OK  FLOODING
11/16/96   WOODS                          HWY. 64 AND 281 HAVE WATER
                                          OVER ROADS AND TRAVEL IS
                                          DISCOURAGED.
BR
Local storm report, Nov 16, 2:10 PM CST, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
210 PM CST SAT NOV 16 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    CHEROKEE                   OK  FLOODING
11/16/96   ALFALFA                        ALL ROADS NORTH AND SOUTH OF
                                          CHEROKEE CLOSED DUE TO 1 FOOT
                                          OF WATER OVER ROADS.
130 PM     RENFROW                    OK  FLOODING
11/16/96   GRANT                          HWY. 81 NORTH OF RENFROW
                                          CLOSED DUE TO WATER OVER
                                          ROADWAY.
130 PM     MEDFORD                    OK  FLOODING
11/16/96   GRANT                          HWY. 11 3 WEST OF MEDFORD
                                          CLOSED DUE TO WATER OVER
                                          ROADWAY.
155 PM     ALVA                       OK  FLOODING
11/16/96   WOODS                          HWY. 64 AND 281 HAVE WATER
                                          OVER ROADS AND TRAVEL IS
                                          DISCOURAGED.
BR
Local storm report, Nov 16, 2:25 PM CST, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
230 PM CST SAT NOV 16 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

215 PM     ENID                       OK  HAIL
11/16/96   GARFIELD                       1.00 INCH HAIL ON THE WEST
                                          SIDE OF ENID.

SC
Local storm report, Nov 16, 2:30 PM CST, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
230 PM CST SAT NOV 16 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

215 PM     ENID                       OK  HAIL
11/16/96   GARFIELD                       1.00 INCH HAIL ON THE WEST
                                          SIDE OF ENID.

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 12:15 PM CSTFlash Flood WarningOUNAlfalfa, Woods4 hr
Nov 16, 12:15 PM CSTFlash Flood WarningOUNGrant4 hr
Nov 16, 1:40 PM CSTSevere Thunderstorm WarningOUNBeckham, Greer35 min
Nov 16, 2:05 PM CSTSevere Thunderstorm WarningOUNWashita40 min
Nov 16, 2:10 PM CSTSevere Thunderstorm WarningOUNGarfield35 min
Nov 16, 2:33 PM CSTFlash Flood WarningOUNGarfield, Kay, Noble3 hr
Nov 16, 2:39 PM CSTSevere Thunderstorm WarningOUNCuster36 min
Nov 16, 2:43 PM CSTSevere Thunderstorm WarningOUNKiowa, Washita47 min
Nov 16, 2:53 PM CSTSevere Thunderstorm WarningOUNBlaine37 min
Nov 16, 3:15 PM CSTTornado WarningOUNComanche45 min
Nov 16, 3:23 PM CSTTornado WarningOUNCaddo52 min
Nov 16, 3:54 PM CSTFlash Flood WarningOUNCanadian, Kingfisher3 hr
Nov 16, 4:04 PM CSTSevere Thunderstorm WarningOUNCaddo, Grady41 min
Nov 16, 4:24 PM CSTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma51 min
Nov 16, 4:25 PM CSTFlash Flood WarningOUNCaddo, Grady3 hr
Nov 16, 4:27 PM CSTSevere Thunderstorm WarningOUNComanche, Cotton48 min
Nov 16, 5:01 PM CSTSevere Thunderstorm WarningOUNGrady, Stephens44 min
Nov 16, 5:30 PM CSTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie45 min
Nov 16, 5:39 PM CSTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens36 min
Nov 16, 5:45 PM CSTSevere Thunderstorm WarningOUNCotton, Jefferson30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.